Lake Ontario, 2012

Waterspout in Lake Ontario, September 9, 2012

September 9, 2012 · NWS BUF · 1 event in 1 county or zone

Cold air over the relatively warm waters of Lake Ontario resulted in lake induced showers and cold air funnels. Three waterspouts were sighted between Port Bay and Fair Haven.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Cold air over the relatively warm waters of Lake Ontario resulted in lake induced showers and cold air funnels. Three waterspouts were sighted between Port Bay and Fair Haven.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 9, 9:31 AM EST, 34 minutes earlier.

Area forecast discussion, Sep 9, 9:31 AM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1031 AM EDT SUN SEP 9 2012

.SYNOPSIS...
MUCH COOLER AIR MOVING INTO THE REGION WILL ALLOW FOR SOME LAKE
EFFECT RAIN SHOWERS TODAY...POSSIBLY A THUNDERSTORM OFF THE LAKES AS
WELL. FAIR WEATHER WILL THEN DEVELOP FOR MUCH OF THE COMING WEEK AS
HIGH PRESSURE BUILDS ACROSS THE REGION WITH TEMPERATURES GRADUALLY
WARMING THROUGH THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
OVERNIGHT GROWTH OF LAKE ACTIVITY CONTINUING THIS MORNING. ACTIVITY
OFF ERIE MAINLY CONFINED TO AREAS SOUTH OF DUNKIRK...WITH THE
ACTIVITY OFF ONTARIO WITHIN A NARROW BAND FROM NORTHEAST WAYNE
COUNTY UP THROUGH THE FULTON AREA. LAKE ACTIVITY WILL LIKELY
DECREASE AS DIURNAL EFFECTS TAKE OVER...HOWEVER WITH DIURNAL HEATING
SCATTERED SHOWERS WILL DEVELOP OVER INTERIOR SECTIONS AS COLDER AIR
ALOFT ARRIVES WITH APPROACHING UPPER TROUGH AXIS. EXPECT A COOL
AFTERNOON WITH MOST HIGHS IN THE MID 60S TO AROUND 70.

THE AXIS OF THE UPPER TROUGH WILL MOVE EAST OF THE REGION TONIGHT
WITH DRYING AND SUBSIDENCE ALOFT...LOWERING AS THE NIGHT PROGRESSES.
THIS WILL WEAKEN AND SUPPRESS LINGERING LAKE EFFECT SHOWERS...
LEAVING A CLEARING SKY ACROSS THE REGION. THE CLEARING AND DRYING
WILL ALSO BRING MUCH CHILLIER TEMPS TONIGHT WITH THE LOWS FALLING
TO THE 40S FOR MOST LOCALES AND ONLY LOWER 50S RIGHT ALONG THE
LAKESHORES.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
THE UPCOMING WEEK WILL BE A QUIET ONE FOR WESTERN AND CENTRAL NEW
YORK AS A STRONG UPPER LEVEL RIDGE CURRENTLY OVER THE WESTERN U.S.
MAKES ITS WAY EAST TO THE GREAT LAKES BY TUESDAY AND TO THE EASTERN
SEABOARD BY THE END OF THE WEEK. SURFACE HIGH PRESSURE DOWNSTREAM OF
THIS FEATURE WILL BE CENTERED OVER THE CENTRAL GREAT LAKES MONDAY
AND THEN OVER THE MID ATLANTIC STATES BY LATE IN THE DAY TUESDAY
WHERE IT WILL REMAIN PARKED THROUGH THE END OF THE WEEK. THE LARGE
SCALE SUBSIDENCE AND DRY AIR ASSOCIATED WITH THE HIGH WILL MEAN FAIR
SKIES FOR THE BULK OF THE WEEK.

REGARDING TEMPERATURES...MONDAY WILL BE THE COOLEST DAY OF THE WEEK
AS THE POST-FRONTAL COOL AIR WILL BE LINGERING ACROSS THE REGION
WITH 850MB TEMPS RUNNING BETWEEN +4 AND +6C...YIELDING AFTERNOON
HIGHS IN THE LOW TO MID 60S...AROUND 10 DEGREES BELOW NORMAL. MONDAY
NIGHT WILL BE QUITE CHILLY INDEED AS CLEAR SKIES AND LIGHT WINDS
WILL ALLOW FOR DECENT RADIATIONAL COOLING THAT WILL ALLOW
TEMPERATURES TO DIP INTO THE 40S ACROSS MOST AREAS WITH THE
EXCEPTION OF ALONG THE IMMEDIATE LAKESHORES THAT SHOULD REMAIN IN THE
50S. HIGH TEMPERATURES WILL THEN GRADUALLY WARM BACK INTO THE 70S
TUESDAY WITH UPPER 70S TO AROUND 80 POSSIBLE WEDNESDAY AS THE CENTER
OF THE SURFACE HIGH SETTLES OFF THE EAST COAST AND THE LOWER GREAT
LAKES FEEL THE INFLUENCE OF WARMER SOUTHERLY RETURN FLOW.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
THE TRANQUIL CONDITIONS ACROSS THE REGION WILL PERSIST FOR AT LEAST
ONE MORE DAY ON THURSDAY AS UPPER LEVEL RIDGING OVER THE NORTHEAST
CONTINUES TO EXERT ITS STABILIZING INFLUENCE. TEMPERATURES WILL
CONTINUE TO RUN NEAR TO SLIGHTLY ABOVE NORMAL WITH HIGHS ONCE AGAIN
FLIRTING WITH THE 80 DEGREE MARK AS THE REGION WILL CONTINUE TO RECEIVE
SOUTHERLY RETURN FLOW AROUND THE SURFACE HIGH PARKED OVER THE EAST
COAST.

BY THE END OF THE WEEK THERE IS A CHANCE THAT THE LOWER GREAT LAKES
REGION WILL SEE A BRIEF PERIOD OF UNSETTLED WEATHER AS A PACIFIC LOW
MARCHING ACROSS CANADA THIS WEEK WILL PUSH A WEAKENING COLD FRONT
ACROSS THE CENTRAL U.S. AND POTENTIALLY TO THE LOWER GREAT LAKES BY
FRIDAY...OR SATURDAY DEPENDING ON WHETHER ONE FOLLOWS THE FASTER
LOWER AMPLITUDE GFS GUIDANCE OR THE SLOWER HIGHER AMPLITUDE ECMWF
GUIDANCE. IN EITHER CASE MOISTURE WILL BE MUCH MORE LIMITED WITH
THIS FRONTAL PASSAGE AND IT IS NOT LIKELY THAT WE WILL SEE MUCH IN
THE WAY OF PRECIP OUT OF THIS FRONTAL PASSAGE WHETHER IT OCCURS
FRIDAY OR SATURDAY...SO WILL STICK WITH LOW CHANCE POPS ON BOTH
DAYS FOR NOW WITH TEMPERATURES RUNNING RIGHT AROUND SEASONAL
NORMALS.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
MAINLY VFR CONDITIONS WILL PREVAIL ACROSS THE AREA FOR THE REST OF
THE DAY AS DRIER AIR ADVECTS IN BEHIND THE DEPARTING COLD FRONT. AT
THE SAME TIME...COLDER AIR ADVECTING ACROSS THE LOWER LAKES WILL SET
THE STAGE FOR THE DEVELOPMENT OF LAKE INDUCED STRATO-CU AND
SCATTERED LAKE EFFECT RAIN SHOWERS. WITHIN THE AREAS OF
SHOWERS...CONDITIONS MAY LOWER TO MVFR AT TIMES...ESPECIALLY
SOUTHEAST OF LAKE ERIE WHERE THE INFLUENCE FROM THE NORTHWEST
UPSLOPE FLOW WILL COME INTO PLAY.

THERE WILL ALSO BE THE RISK OF WATERSPOUTS TODAY AND THIS EVENING
WITH COOLER BOUNDARY LAYER AIRMASS ACROSS THE WARM LAKES...
JUXTAPOSED WITH THE PASSAGE OF THE UPPER LEVEL TROUGH.

MOST IF NOT ALL LAKE EFFECT PRECIP SHOULD COME TO AN END LATER THIS
EVENING AS THE AXIS OF THE UPPER LEVEL TROUGH MOVES EAST OF THE AREA
AND MID LEVEL SUBSIDENCE AND DRYING ERODE ANY LINGERING CLOUDS.

OUTLOOK...
TONIGHT...VFR WITH SCATTERED SHOWERS TAPERING OFF.
MONDAY THROUGH THURSDAY...MAINLY VFR. PATCHY VALLEY FOG POSSIBLE
EARLY EACH MORNING.

&&

.MARINE...
A COLD POOL CROSSING THE LAKES TODAY AND THIS EVENING ASSOCIATED
WITH TWO UPPER SHORTWAVES WILL BRING THE RISK OF LAKE INDUCED
SHOWERS OR THUNDERSTORMS AND THE POTENTIAL FOR ISOLATED WATERSPOUTS.

IMPROVING CONDITIONS WILL RETURN EARLY NEXT WEEK AS HIGH PRESSURE
BUILDS ACROSS THE EASTERN GREAT LAKES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...TMA/WCH
SHORT TERM...WOOD
LONG TERM...WOOD
AVIATION...WCH
MARINE...WCH
Hazardous weather outlook, Sep 9, 4:17 AM EST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
517 AM EDT SUN SEP 9 2012

NYZ001>008-010>014-019>021-085-100930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
517 AM EDT SUN SEP 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-100930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
517 AM EDT SUN SEP 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The Ft Drum radar (KTYX), 114 km away, was scanning. The volume nearest the first event began at 15:02 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Sodus Bay to Mexico Bay Ny

When
September 9, 10:05 AM EST to 10:30 AM EST
Where
Sodus Bay to Mexico Bay Ny forecast zone, 2.07 mi NNE of Sodus Bay to 3.76 mi W of Fair Haven
Reported by
Public
Coordinates
43.296, -76.940

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Ontario in 2012Every state in 2012This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414880.